Drug-induced Acute Angle Closure Glaucoma

From EyeWiki
Original article contributed by: Asaf Achiron, Nardine Sharif, Fady Haddad
All contributors: Asaf Achiron and John Davis Akkara
Assigned editor:
Review: Assigned status Not reviewed by Dan Gudgel on June 10, 2015.


Epidemiology and Risk factors

Glaucoma is a form of optic neuropathy with characteristic visual field loss. It is usually associated with raised intra-ocular pressure (IOP) and may be categorized as open or closed angle based on the status of the iridocorneal angle. Several topical and systemic medications may induce acute angle closure glaucoma (AACG) event. Patients predisposed to acute AACG are usually hypermetrlpic, have narrow angles (3.8% prevalence in white and 8.5% in Asian), short axial length and shallow anterior chamber. Drug-induced AACG is an ophthalmic emergency which may lead to persistent visual loss if not treated emergently. Presenting symptoms include conjunctival hyperemia, acute onset of impaired vision, ocular, periocular pain, colored halos and headache.

Mechanism

  1. Pupillary block AACG: Drugs that have sympathomimetic or parasympatholytic properties can cause pupillary block in susceptible patients with narrow iridocorneal angle. In pupillary block AACG contact is formed between the pupillary margins and the lens, thus, preventing flow of aqueous humor from the posterior chamber to the anterior via the pupil, resulting in increased pressure gradient between the chambers.  The high pressure in the posterior chamber exacerbates the bowing of the lens-iris diaphragm, leads to narrowing of the irido-corneal angle and to increased IOP. Choroidal volume expansion may also contribute to AACG event by leading to forward movement of the lens and then narrowing and increasing resistance in the iris– lens channel.
  2. Non-pupillary block AACG: Thickening and forward movement of iris–lens diaphragm, ciliary body rotation, and choroidal effusion, may occur in patients with open or narrow angle and lead to acute AACG event. This process seems to be an idiosyncratic reaction to certain systemic medications.

Ocular agents

  • Topical cholinergic or anticholinesterase agents can induce AACG due to anterior movement of the iris–lens diaphragm.
  • Sympathomimetics, especially those with a-1 agonistic activity, cause mydriasis and can precipitate AACG in predisposed individuals. Topical phenylephrine and its prodrugs dipivefrin and apraclonidine have been documented to induce AACG.
  • Topical anticholinergic/cycloplegics agents used for pupillary dilation may lead to AACG. The iris volume increases after pupil dilation which augments the possibility of AACG.
  • Botulinum act at peripheral cholinergic synapses, inhibiting the release of acetylcholine.When injected periocularly, Botulinum can cause pupillary dilation and can induce AACG.

Antibacterial agents

  • Sulfa drugs may induce AACG without pupillary block. Mechanisms in this type of angle closure include lenticular swelling, retinal edema, choroidal effusion, and secondary shallowing of the anterior chamber.
  • Gentamicine has been reported to induce mydriasis after topical use in a patient, which theoretically can cause AACG in individuals with narrow iridocorneal angle.

CNS agents

  • Antidepressants may lead to AACG due to their anticholinergic effects which cause pupillary dilatation, and increased aqueouss production secondary to increased ciliary body blood flow. Tricyclic agents ( amitryptiline and imipramine) and of the non-tricyclic drugs (mianserin hydrochloride, paroxetine, fluoxetine, maprotiline, fluvoxamine, venlafaxine, citalopram, and escitalopram) have been documented to be associated with AACG attacks.
  • Antipsychotics have a relatively weaker anticholinergic action and lower possibility of inducing AACG. among the available antipsychotic agents, perphenazine, trifluperazine, and fluphenazine have been reported to induce AACG.
  • Benzodiazepines can induce AACG, because they induce relaxation of the sphincter muscle of the iris and have a mild anticholinergic effect. Diazepam, clotiazepam and alprazolam can cause AACG.
  • Anti-Parkinsonians like cabergoline, a dopamine D2 receptor agonist, may induce nonpupillary block AACG associated with choroidal effusion.
  • Anticonvulsant agent, topiramate, a sulfamate-substituted monosaccharide antiseizure medication, is also used in the management of migraine, depression, and neuropathic pain induced AACG within the first 2 weeks after starting with almost all cases are bilateral AACG.
  • Ecstasy, a synthetic amphetamine derivate, and marijuana induced recurrent bilateral AACG. Cocaine has indirect sympathomimetic activity and causes mydriasis. AACG has been reported following therapeutic or abuse intranasal application of cocaine.

Respiratory agents

  • Epinephrine may cause mydriasis and precipitate AACG in susceptible individuals.
  • Ipratropium bromide, an anticholineric agent  causes mydriasis and might precipitate an AACG event. Tiotropium bromide, another anticholinergic agent, has weaker anticholinergic activity, but has been reported to induce AACG.

Cardiac agents

Disopyramide, an anticholinergic agent, may induce AACG.

Hematologic agents

Anticoagulants may induce AACG by massive spontaneous choroidal hemorrhages.

Antiinflammatory agents

  • Promethazine, an H1-blocker agent, has been shown to produce an idiopathic swelling of the lens that can induce AACG.
  • Mefenamic acid, a non-steroidal antiinflammatory agent induced secondary non-pupillary block AACG.

Gastrointestinal agents

Cimetidine and ranitidine, H2-blocker agents, have weak anticholinergic adverse effects, which may induce AACG.

Management and prevention

Drug-induced AACG may be preventable if patients at risk are recognized and treated with prophylactic iridotomy. Delayed recognition and treatment may lead to permanent visual loss due to corneal decompression, optic nerve ischemia and retinal vein thrombosis due to high IOP. Both patients and treating physicians should be aware of the potential of the above drugs to cause AACG.

Additional Resources

References

1.         Lachkar Y, Bouassida W. Drug-induced acute angle closure glaucoma. Current opinion in ophthalmology 2007; 18: 129-33.

2.         Razeghinejad MR, Pro MJ, Katz LJ. Non-steroidal drug-induced glaucoma. Eye 2011; 25: 971-80.

3.         Tripathi RC, Tripathi BJ, Haggerty C. Drug-induced glaucomas: mechanism and management. Drug safety 2003; 26: 749-67.